Alendronate has been associated with esophageal injury in users. - GreenMedInfo Summary
Alendronate-associated esophageal injury: pathologic and endoscopic features.
Mod Pathol. 1999 Dec;12(12):1152-7. PMID: 10619269
Department of Pathology, The Johns Hopkins University School of Medicine, Baltimore, Maryland 21205-2196, USA. firstname.lastname@example.org
Ingestion of alendronate sodium (Fosamax) by osteoporotic patients can be associated with esophagitis and esophageal ulcer. Alendronate can damage the esophagus both by toxicity from the medication itself and by nonspecific irritation secondary to contact between the pill and the esophageal mucosa, similar to other cases of "pill esophagitis." Despite its wide use, the histologic appearances of alendronate-associated esophageal ulceration have not been previously described in detail, nor is this type of medication-induced injury commonly appreciated by pathologists when evaluating biopsies from ulcer sites. We report a series of 10 patients who experienced erosive/ulcerative esophagitis while ingesting alendronate, and describe the associated endoscopic and pathologic features. Biopsies from all patients showed inflammatory exudate and inflamed granulation tissue as characteristic of any ulcer site. Polarizable crystalline foreign material was present in six of 10 biopsies (60%). Multinucleated giant cells within the inflammatory exudate were present near this crystalline foreign material in three of 10 biopsies (30%). Adjacent squamous epithelium typically showed active inflammation and a reactive appearance with enlarged, hyperchromatic nuclei. Multinucleated squamous epithelial giant cells were present in two of 10 cases (20%). Microorganisms were unusual; scattered fungi and/or viral inclusions were present in only two of 10 biopsies (20%). Recognition of alendronate-associated erosive or ulcerative esophagitis, particularly in postmenopausal women, and communication of this possibility to the clinician can improve patient care.